ototoxic_medication_hearing_focus_kansas_city

The Link Between Your Medication, Hearing Loss, and Tinnitus

Ototoxicity is caused by a drug or chemical that damages the nerves in your inner ear and vestibulocochlear nerve, which affects hearing and balance.

Many prescribed and over-the-counter medications can be ototoxic and can cause or contribute to tinnitus or hearing loss.

It’s highly beneficial to your hearing health to note which medications do this in order to discuss different options with your primary doctor.

Which medications are ototoxic?

Several medications are known to be potentially toxic to ears. Ototoxic medications may be used to treat heart disease, cancer, and infections. The level of ototoxicity can vary depending on dosage, how long you’re on the medication, lifetime dosage, infusion rate, co-administration with other drugs, or genetic susceptibility. Some of these medications include, but are not limited to, the following:

  • Aspirin and other painkillers — Typically only a concern in large doses
  • Chemotherapy and other cancer treatment — Includes cyclophosphamide, cisplatin, and bleomycin
  • Nonsteroidal anti-inflammatory drugs — Naproxen or ibuprofen
  • Diuretics — Used to treat high blood pressure and heart failure (furosemide or bumetanide)
  • Certain antibiotics — Aminoglycosides (gentamicin, streptomycin, or neomycin)

Effects of ototoxic medications

Often the first symptom of ototoxicity is ringing in the ears (tinnitus). Hearing loss might develop over time, but go unnoticed until the loss becomes serious enough to interfere with your ability to understand speech.

Another possible symptom of ototoxicity is loss of balance, because your balance organs also reside in your inner ear. You may find yourself feeling wobbly or unsteady. Occasionally, this symptom is temporary while your body adapts and eventually regains its ability to control balance.

These medications can damage the sensory cells used for hearing and balance. The symptoms of ototoxicity can affect your everyday life. When you can’t hear people clearly or keep your balance, it can make you feel withdrawn or anxious while going about your daily duties and activities.

ototoxic_medication_hearing_focus_kansas_city_speaker

What you can do to protect your ears

Make sure your doctor knows all the medications you’re taking, whether prescribed or over-the-counter, to see if there is any cause for concern. If anything you currently take or are about to be prescribed is potentially ototoxic, discuss your options.

The physician coordinating your care should assess your hearing and balance before you begin a course of medication and monitor you for any changes in ability during your treatment. Ideally, your physician will work with a hearing care professional so that if any hearing problems develop, they can be caught in time to switch you another medication or adjust your dosage. Of course, this will depend on the condition for which you’re taking the ototoxic medication and whether any viable alternatives are available.

Although tinnitus symptoms and hearing loss can sometimes be reversed after stopping certain medications, permanent damage is a possibility. While it is sometimes necessary to take medications that put your hearing at risk in order to treat a greater overall health concern, involving a hearing care professional in your overall healthcare can decrease the likelihood of long-term or permanent hearing damage, or they can treat any hearing loss that occurs.